Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 180, NWS New Orleans, LA

August 21, 2005Lafourche Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 21, 2005, 3:26 PM CDT for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2005, 3:26 PM CDT (20:26 UTC)
Expired
Aug 21, 2005, 4:00 PM CDT
In force
34 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Lafourche Parish, LA, Terrebonne Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1490 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:07 AM CDT, 12 hours 19 minutes earlier.

Area forecast discussion, Aug 21, 3:07 AM CDT, 12 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
307 AM CDT SUN AUG 21 2005

.DISCUSSION...
SEVERAL THINGS WILL OCCUR TODAY TO GIVE A BETTER CHANCE OF RAIN
ACROSS THE AREA. FIRST AN UPPER LOW(THE SAME ONE THAT TRAVERSED
THE NORTHERN GULF A FEW DAYS AGO)WILL MOVE EAST WITH THE
WESTERLIES. THE STACKED RIDGE TO THE EAST WILL BE STATIONARY WHILE
HOLDING THE UPPER LOW SYSTEM FROM ADVANCING INTO THE RIDGE. THIS
WILL HELP SET UP A BATTLE GROUND BETWEEN THE TWO SYSTEMS FROM THE
MID LEVELS UPWARD. A MID AND SFC LEVEL RIDGE TO THE WEST WILL ALSO
CONTINUE TO HANG TOUGH WHILE SFC RIDGING BUILDS INTO FLA WEAKENING
THE 700MB TROUGH THAT HAS BEEN DRAPPED ACROSS FLA & MISS. A NEW
WEAKNESS WILL FORM WITH AN ORIENTATION FROM SW-NE DUE TO THE
FORCED WEAKNESS IN THE STACKED RIDGE TO THE WEST AND EAST. THIS
NEW WEAKNESS WILL SET UP DIRECTLY OVER THE AREA TODAY AS SEVERAL
DISTURBANCES ROLL SOUTHWARD ALONG ITS AXIS. THIS AXIS CAN BE SEEN
THIS MORNING WHERE CURRENT DYNAMIC SUPPORT IS CAUSING TS TO OCCUR
FROM MCCOMB MISS TO NEW OLEANS.

WITH EACH WEAKNESS THAT MOVES SOUTHWARD...THERE WILL BE A CHANCE
THAT ONE OR TWO TS COULD PLAY ROUGH AND GO SEVERE
TODAY...ESPECIALLY WHERE MAX HEATING OCCURS. FURTHERMORE CELLS
IN THE MAIN AXIS OF THE TROUGH WILL MOVE TOWARD THE SW TODAY WHILE
THOSE ON THE OUTSIDE OF THIS AREA WILL FIND VERY LITTLE IN THE WAY
OF STORM MOTION SETTING UP ISOLATED LOCATIONS OF HEAVY RAINFALL.

MONDAY...A NEW FRONT WILL MOVE DOWN AND STALL AROUND THE AEX TO
MCB AREA. THIS FRONT WILL BE THE NEW FOCUS FOR SH/TS ACTIVITY
THROUGH MUCH OF THE WEEK BUT POPS SHOULD BE A LITTLE LOWER THAN
TODAY DUE TO MID AND UPPER LEVEL RIDGING BUILDING BACK INTO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  96  75  96  75 /  50  30  40  30
BTR  97  76  97  77 /  50  30  40  30
MSY  95  79  95  79 /  50  30  40  30
GPT  94  77  94  77 /  50  30  40  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

17
Hazardous weather outlook, Aug 21, 6:00 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CDT SUN AUG 21 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-211600-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
600 AM CDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. WEAK
DISTURBANCES MOVING FROM THE NORTHEAST WILL COUPLE WITH DAYTIME
HEATING TODAY CAUSING A FEW THUNDERSTORMS TO BECOME STRONG WITH AN
ISOLATED SEVERE THUNDERSTORM POSSIBLE. THE FIRST DISTURBANCE IS
PASSING THIS MORNING WHILE ANOTHER IS BEGINNING TO MOVE DOWN BEHIND
THIS ONE JUST TO THE NORTHEAST OF THE AREA. SEVERE THUNDERSTORM MAIN
HAZARDS WILL CONSIST OF DAMAGING WIND GUSTS...VERY HEAVY
RAINFALL...CONTINUOUS LIGHTNING AND LARGE HAIL. CONDITIONS ARE ALSO
CONDUCIVE FOR A STRONG OR SEVERE THUNDERSTORM TO FORM OVERNIGHT.

ALTHOUGH HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY...CLOUD
COVER WILL BRING RELIEF TO MUCH OF THE AREA AS THUNDERSTORMS
DEVELOP. HEAT INDEX READINGS WILL STILL RUN AROUND 105 DEGREES
DURING THE HOTTEST PORTION OF THE DAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID CONDITIONS WILL CONTINUE MONDAY AS AFTERNOON HEAT
INDEX READINGS INCEASE TO THE 105 TO 110 DEGREE RANGE AND OVERNIGHT
LOW TEMPERATURES ONLY DROP INTO THE 75 TO 80 DEGREE RANGE. THE ONLY
BREAK IN THE HEAT WILL COME FROM SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS. THE MAIN THREATS FROM STRONGER THUNDERSTORMS WILL BE
FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.

A COLD FRONT IS EXPECTED TO MOVE NEAR THE COAST LATE MONDAY OR
TUESDAY PROVIDING A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

17

In the hours before

Special weather statement, Aug 21, 12:37 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1237 PM CDT SUN AUG 21 2005

LAZ038-211837-
TANGIPAHOA-
1237 PM CDT SUN AUG 21 2005

...STRONG THUNDERSTORM OVER SOUTH TANGIPAHOA PARISH...

AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM JUST SOUTHEAST OF PONCHATOULA...
MOVING TO THE WEST AT 5 TO 10 MPH. THIS THUNDERSTORM WILL AFFECT
MANCHAC BETWEEN 1 AND 2 PM CDT. THIS THUNDERSTORM IS CAPABLE OF
PRODUCING FREQUENT LIGHTNING STRIKES...WINDS GUSTING TO 35 MPH...PEA
SIZE HAIL AND HEAVY RAINFALL OF UP TO AN INCH.

18
Special weather statement, Aug 21, 1:26 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
126 PM CDT SUN AUG 21 2005

LAZ038-211924-
TANGIPAHOA-
126 PM CDT SUN AUG 21 2005

...STRONG THUNDERSTORMS OVER TANGIPAHOA PARISH...

AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS MAINLY ALONG AND EAST OF INTERSTATE
55...MOVING TO THE WEST AT 5 TO 10 MPH. THESE THUNDERSTORMS WILL
AFFECT INDEPENDENCE...TICKFAW...HAMMOND AND PONCHATOULA THROUGH
2 PM CDT. THESE STORMS ARE CAPABLE OF PRODUCING FREQUENT LIGHTNING
STRIKES...WINDS GUSTING TO 45 MPH...PEA SIZE HAIL AND HEAVY
RAINFALL OF UP TO TWO INCHES.

18
Special weather statement, Aug 21, 1:35 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
135 PM CDT SUN AUG 21 2005

LAZ050-211922-
LIVINGSTON-
135 PM CDT SUN AUG 21 2005

...STRONG THUNDERSTORMS JUST EAST OF KILLIAN...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST EAST OF KILLIAN...MOVING TO THE WEST AT 5 TO
10 MPH. THIS THUNDERSTORM WILL AFFECT KILLIAN AND NORTHERN PORTIONS
OF LAKE BORGNE THROUGH 215 PM CDT. THIS STORM IS CAPABLE OF PRODUCING
FREQUENT LIGHTNING STRIKES...WINDS GUSTING TO 35 MPH...PEA SIZE HAIL
AND HEAVY RAINFALL OF UP TO ONE INCHES.

18
Special weather statement, Aug 21, 1:38 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
138 PM CDT SUN AUG 21 2005

LAZ050-211922-
LIVINGSTON-
138 PM CDT SUN AUG 21 2005

...STRONG THUNDERSTORMS JUST EAST OF KILLIAN...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST EAST OF KILLIAN...MOVING TO THE WEST AT 5 TO
10 MPH. THIS THUNDERSTORM WILL AFFECT KILLIAN AND NORTHERN PORTIONS
OF LAKE BORGNE THROUGH 215 PM CDT. THIS STORM IS CAPABLE OF PRODUCING
FREQUENT LIGHTNING STRIKES...WINDS GUSTING TO 35 MPH...PEA SIZE HAIL
AND HEAVY RAINFALL OF UP TO ONE INCHES.

18
Special weather statement, Aug 21, 3:13 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
313 PM CDT SUN AUG 21 2005

LAZ047-048-212107-
EAST BATON ROUGE-WEST BATON ROUGE-
313 PM CDT SUN AUG 21 2005

...STRONG THUNDERSTORMS MOVING ACROSS THE BATON ROUGE METRO
AREA...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS FROM SLAUGHTER TO BATON ROUGE TO
BRUSLY...MOVING TO THE WEST AT 10 TO 15 MPH. THESE THUNDERSTORM WILL
AFFECT THE BATON ROUGE METRO AREA THROUGH 4 PM CDT. THESE STORMS
ARE CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES...WINDS GUSTING
TO 40 MPH...PEA SIZE HAIL AND HEAVY RAINFALL OF UP TO TWO INCHES.

18

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:26 AM CDTSpecial Marine WarningLIX94 min
Aug 21, 2:43 PM CDTSevere Thunderstorm WarningLIXAscension, Saint James47 min
Aug 21, 6:47 PM CDTSpecial Marine WarningLIX118 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.